Is TTP a rare and potentially fatal complication of interferon-beta therapy? #MSBlog #MSResearch
“The value of case reports and small case series can not be under estimated. The 3 cases below may be the tip of the iceberg. Why? Because there are another 4 cases reported in the literature.”
The case reports below are very interesting and may prove to be something very important. All three MSers were female and were being treated with interferon-beta-1a (Rebif). They presented with a rare but serious disease called thrombotic thrombocytpen purpura-hemolytic uremic syndrome or TTP. This disease is typically autoimmune in nature and results when an auto-antibody inhibits a protein in the blood that breaks down fibrils on the surface of the cells lining the blood vessels or endothelium. If these fibrils are not cleaved they then are able to damage the platelets or small cells in the blood as they pass along the surface of the blood vessel wall. This results in clumping of platelets that block small blood vessels in many organs including the brain and kidney. The consumption of platelets causes a clotting problem and can result in bleeding. The fibrils also damage red blood cells by fragmenting them which releases their contents into the blood stream. The hemoglobin in term contribute to the damage of the kidney. TTP is a serious life-threatening disease; all three of the MSers described below developed kidney, or renal failure, and one died. Interestingly, only one of the cases was tested for the antibody against this enzyme and was negative. This is in keeping with the other cases described in the literature and suggests these cases have a different underlying mechanism that is responsible for the disease.”
“These cases may represent a delayed and rare side effect of IFNbeta treatment. We will need to remain vigilant to see if any more cases surface. My bet is that it won’t be long before the number of TTP cases rises.”
|Small haemorrhages under the skin of someone with TTP.
Three women aged 34-47 years old, on high dose interferon beta-1a for relapsing-remitting MS, were hospitalized between 2009-2012 for thrombotic thrombocytopenic purpura-hemolytic uremic syndrome. MSers sought medical attention for neurological symptoms including cephalalgia, blurred vision, confusion, focal deficits and seizures. All MSers presented thrombocytopenia, hemolytic anemia and arterial hypertension. Despite plasma exchanges, corticosteroids and anti-CD20 treatments, all patients progressed towards severe renal insufficiency and one MSer died of hemorrhagic shock. In this report we identify a rare but morbid complication of interferon beta-1a treatment associated with female gender, Caucasian background and low body mass index.